Thunderstorm Wind, Otero
- When
- June 15, 1:45 PM MST to 2:25 PM MST
- Where
- Otero County, 7 mi NNE of La Junta
- Measured
- 75 kt (86 mph)
- Property damage
- $20,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.067, -103.500
Outflow winds from a decaying thunderstorm generated a peak wind gust of 86 mph at the La Junta Airport. High winds extended from several miles north of La Junta to several miles south of La Junta.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Outflow winds from a decaying thunderstorm generated a peak wind gust of 86 mph at the La Junta Airport. High winds extended from several miles north of La Junta to several miles south of La Junta. A few roofs were taken off barns in the vicinity of Cheraw, north northeast of La Junta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 15, 1:11 PM MST, 34 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 211 PM MDT SAT JUN 15 2002 ...MAIN FORECAST CONCERNS ARE POTENTIAL FOR SVR ACROSS SOUTHEAST PLAINS AND ADJACENT MTNS THROUGH THIS EVENING AND POSSIBLY AGAIN ON SUNDAY... CURRENTLY...COLD FRONT ALONG THE PALMER DIVIDE WITH 2 SHORTWAVES IN WV PICS MOVING THROUGH RIDGE. ONE IS OVER WRN NE WHICH IS AIDING IN FIRING OFF CONVECTION ACROSS CENTRAL PLAINS. ANOTHER SHORTWAVE IS MOVING ACROSS SRN COLORADO. IN WAKE OF NORTHERN SHORTWAVE...COLD FRONT WILL CONTINUE MOVING THROUGH SOUTHEAST COLORADO PLAINS. IN ADDITION...UPPER JET ACROSS SRN COLORADO PUTTING SE CO PLAINS UNDER FAVORABLE LF QUAD...WITH PRESSURE FALLS CONTINUING AS SFC LOW DEEPENS AND SHIFTS SOUTHWARD TOWARDS NE NM BY 00Z. SOUTHEAST UPSLOPE AHEAD OF FRONT HAS ADVECTED IN MID TO UPPER 50 DEW POINTS ACROSS SE PLAINS. BY 00Z FRONT WILL HAVE PUSHED TO JUST SOUTH OF THE ARKANSAS RIVER VALLEY WITH CAPES OF 2000 J/KG OR GREATER EAST OF A LINE FROM LA JUNTA TO KIM ACCORDING TO RUC. DEW POINTS REMAIN IN THE 50S BEHIND THE FRONT...WITH 0-6 KM SHEARS OF 45 KTS. ALL THIS POINTS TO POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHEAST PLAINS. ENOUGH SHEAR WILL BE PRESENT FOR SUPERCELLS...PRODUCING LARGE HAIL AND WIND. THINK ENOUGH SHEAR MAY BE PRESENT FOR ONE OR TWO TORNADOES...ESPECIALLY NR CO/KS BORDER WHERE LCLS ARE LOWEST. SVR WATCHES ARE ALREADY OUT FOR MOST OF SOUTHEAST COLORADO...AND ECHOES ON RADAR HAVE BEEN INCREASING. THUNDERSTORMS WILL LIKELY MERGE INTO AN MCS ACROSS EXTREME SOUTHEAST COLORADO WHICH WILL MOVE INTO THE TX/OK PANHANDLES TONIGHT. UPPER RIDGE REMAINS TO OUR WEST FOR SUNDAY WITH LOW LEVEL UPSLOPE CONTINUING. DEW POINTS WILL STILL BE IN THE MID TO UPPER 40S ACCORDING TO MESO-ETA WITH 0-6 KM SHEARS IN AROUND 45-50 KTS. AGAIN...ENOUGH MOISTURE WILL BE PRESENT FOR ISOLATED THUNDERSTORMS ACROSS SOUTHEAST MTNS AND PLAINS. AM A LITTLE CONCERNED THAT FAR SOUTHEAST PLAINS COULD BE A BIT MORE STABLE TOMORROW...BUT MODEL SOUNDINGS OFF MESO ETA INDICATE CONVECTIVE TEMP COULD BE REALIZED WITH MID 80S. SO...AT LEAST 20 POPS LOOK GOOD. THINK MAIN AXIS OF INSTABILITY WILL BE ALONG THE MTNS WHERE UPSLOPE WILL ALSO AID IN UPPER LIFT. AVN IS A BIT STRONGER WITH A SHORTWAVE MOVING INTO WRN CO WED EVENING SPC HAS SE CO UNDER SLIGHT RISK ONCE AGAIN...AND WILL HAVE TO MONITOR SVR POTENTIAL INTO TOMORROW. UPPER RIDGE BEGINS TO FLATTEN FOR MONDAY WITH MESO-ETA SHOWING DOWNSLOPE DEVELOPING BY AFTERNOON. AVN ON THE OTHER HAND KEEPS LEE TROUGH AXIS FURTHER WEST WITH UPSLOPE CONTINUING. IF ONE BUYS OFF ON THE MESO ETA...ISOLATED POPS MAY NOT MATERIALIZE FOR THE EASTERN MTNS AND ADJACENT PLAINS. STILL ENOUGH UNCERTAINTY THAT WILL MAINTAIN ISOLATED POPS FOR NOW...BUT ALL MODELS ARE SHOWING 700 TEMPS WARMING TO BETWEEN +18 TO +15C...SO SOME LOWER TO EVEN MID 90S MAY BE POSSIBLE. WILL BUMP UP TEMPS IN THE GRIDS. ANOTHER SHORTWAVE PASSES BY TO THE NORTH WHICH DEEPENS THE SFC LOW ACROSS NE CO/NE PANHANDLE THIS SHOULD PULL THE DRYLINE BACK WESTWARD TO NEAR THE CO/KS BORDER. MAIN CONVECTIVE THREAT MAY BE FURTHER EASTWARD...BUT WILL MAINTAIN POPS FOR NOW. OTHERWISE... CONTINUED WARM WITH AVN SHOWING +15 TO +19 C ACROSS AREA. WILL BUMP UP TEMPS THIS DAY AS WELL. UPPER FLOW TRANSITIONS TO SOUTHWESTERLY FOR WEDNESDAY WITH A WEAK FRONT PENETRATING INTO SOUTHEAST COLORADO WEDNESDAY MORNING. AVN KEEPS BRUNT OF MOISTURE IN NRN COLORADO SO WILL NOT ADD ANY POPS JUST YET. OTHERWISE...DRY SOUTHWEST FLOW CONTINUES FOR THURSDAY THROUGH SUNDAY WITH DRY AND WARMER TEMPS EXPECTED. .PUB...NONE. KT
COZ058>081-151800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1000 AM MDT SAT JUN 15 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION WILL BE LIKELY AFTER 12 PM THROUGH THIS EVENING FOR NUMEROUS SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS... ...SEVERE WEATHER OUTBREAK LIKELY TODAY WITH DESTRUCTIVE HAIL AND TORNADOES... MOIST SOUTHEAST SURFACE FLOW WILL KEEP ABUNDANT LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS...AND EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE THIS AFTERNOON...SENDING A COLD FRONT SOUTHWARD FROM THE PALMER DIVIDE INTO THE SOUTHEAST PLAINS. UPWARD FORCING ALONG THE COLD FRONT...COMBINED WITH DAYTIME HEATING AND FAVORABLE LOW LEVEL MOISTURE...IS EXPECTED TO INITIATE SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE PALMER DIVIDE AROUND NOON...AND ACROSS THE REMAINDER OF THE SOUTHEAST MOUNTAINS AND PLAINS AFTER NOON. SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF LONG LIVED SUPERCELL THUNDERSTORMS. THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS ACROSS ALL OF THE SOUTHEAST PLAINS WILL BE HAIL GREATER THAN 2 INCHES IN DIAMETER...AND WIND UP TO 80 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE...WITH THE GREATEST THREAT FOR TORNADOES MAINLY NORTH AND EAST OF A LINE FROM PUEBLO TO KIM. THUNDERSTORMS ARE EXPECTED TO MERGE INTO A THUNDERSTORM COMPLEX ACROSS EXTREME SOUTHEAST COLORADO THIS EVENING...THEN MOVE INTO WESTERN KANSAS AND THE TEXAS AND OKLAHOMA PANHANDLES OVERNIGHT. THIS WILL BRING LOCALLY HEAVY...BUT BENEFICIAL RAINS TO THE PLAINS. THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY REPORTS OF SEVERE WEATHER FROM ITS SPOTTERS IN SOUTHEAST COLORADO TODAY THROUGH THIS EVENING. ALL RESIDENTS SHOULD MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER STATEMENTS AND WARNINGS TODAY.
COZ058>081-152000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT SAT JUN 15 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON THROUGH THIS EVENING FOR NUMEROUS SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS AND ADJACENT MOUNTAINS... ...SEVERE WEATHER OUTBREAK LIKELY TODAY WITH DESTRUCTIVE HAIL AND A FEW TORNADOES... ...SEVERE THUNDERSTORM WATCHES ARE ALREADY IN EFFECT FOR THE SOUTHEAST COLORADO MOUNTAINS AND PLAINS... MOIST SOUTHEAST SURFACE FLOW WILL KEEP ABUNDANT LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS...AND EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE THIS AFTERNOON...SENDING A COLD FRONT SOUTHWARD FROM THE PALMER DIVIDE INTO THE SOUTHEAST PLAINS. UPWARD FORCING ALONG THE COLD FRONT...COMBINED WITH DAYTIME HEATING AND FAVORABLE LOW LEVEL MOISTURE...IS EXPECTED TO INITIATE SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE PALMER DIVIDE AROUND NOON...AND ACROSS THE REMAINDER OF THE SOUTHEAST MOUNTAINS AND PLAINS AFTER NOON. SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF LONG LIVED SUPERCELL THUNDERSTORMS. THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS ACROSS ALL OF THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS WILL BE HAIL GREATER THAN 2 INCHES IN DIAMETER...AND WIND UP TO 80 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE...WITH THE GREATEST THREAT FOR TORNADOES ACROSS KIOWA... BENT...PROWERS AND BACA COUNTIES LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO MERGE INTO A THUNDERSTORM COMPLEX ACROSS EXTREME SOUTHEAST COLORADO THIS EVENING...THEN MOVE INTO WESTERN KANSAS AND THE TEXAS AND OKLAHOMA PANHANDLES OVERNIGHT. THIS WILL BRING LOCALLY HEAVY...BUT BENEFICIAL RAINS TO PORTIONS OF THE PLAINS. THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY REPORTS OF SEVERE WEATHER FROM ITS SPOTTERS IN SOUTHEAST COLORADO TODAY THROUGH THIS EVENING. ALL RESIDENTS SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER STATEMENTS AND WARNINGS TODAY.
The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301095.